Taking only 2 meds of 3 med cocktail
May 11, 2000
I am on DDI, D4T, and Viracept. I have found the DDI gives me upset stomachs and headaches so I haven't been taking it lately. I have not stopped other meds. What risks am I taking? Thanks
Response from Dr. Cohen
Well - you are risking the whole kahuna...
Here is the issue. These meds work as a team to control HIV. The reason we go with three meds is that after years of trying one, and then two meds, we found that HIV most often learned how to ignore the meds when we only used one or two at a time. Including a study of just d4T and Viracept - the two you are taking more faithfully. That two drug combo worked only for a short time - and then HIV could figure these out and start growing again.
So the key for anyone who doesn't feel well on their triple is to not just stop one of the three. If you do, then you risk having HIV grow in the presence of the two meds on which you might feel OK on. And then these won't be fully effective, meaning you won't be able to rely on them anymore, and so need to switch to an all new triple, and hope you can find one that feels OK still, and works. And while we have 14 meds, there isn't one to waste really. If you don't feel well - it is much better to call the provider and see what alternatives there are - while still taking it. This gives us way more options to choose from...
So - what to do? First is to check a viral load and see what happened. Maybe you got lucky and your HIV hasn't figured this out yet - maybe your HIV is still below 50. We in Boston are doing a pilot study of the new "one capsule once a day" version of ddI specifically looking to see how well it is tolerated in those not feeling quite right on the current ddI wafers. If you are anywhere near Massachusetts, maybe that is an option for you. If not - then you'll need a new med instead. Whether you need just a new med for the ddI, or to make a bigger switch will depend on the viral load. So call tomorrow and get it checked - and then it'll be easier to know what to do next.
Hope that clarifies.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.